Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Hastings, NE

April 3, 20186 counties in Kansas; 5 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Apr 3, 2018, 2:46 PM CDT for 6 counties in Kansas; 5 counties in Nebraska. It took effect at Apr 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 2:46 PM CDT (19:46 UTC)
In effect from
Apr 4, 2018, 1:00 PM CDT
Expired
Apr 4, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS83 KGID 031946
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
246 PM CDT Tue Apr 3 2018

...Critical Fire Weather Conditions Likely Wednesday Afternoon,
Near and Especially South of the Nebraska-Kansas Border...

KSZ005>007-017>019-NEZ082>084-040400-
/O.NEW.KGID.FW.W.0011.180404T1800Z-180405T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-
246 PM CDT Tue Apr 3 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006,
007, 017, 018, 019, 082, 083 AND 084...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Wednesday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 
  084 Franklin.

* WINDS...From the south-southwest, sustained 15 to 25 MPH, and 
  gusting 25 to 35 MPH.

* TIMING...Wednesday afternoon, from 1 to 7 PM. 

* RELATIVE HUMIDITY...Dropping to around 20 percent for several
  hours. 

* IMPACTS...Any fires that develop will spread quickly and be
  difficult to control, exhibiting extreme fire behavior. Use
  caution if engaging in activities that could start a fire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pfannkuch
3 follow-up statements
731 
WWUS83 KGID 040854
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
354 AM CDT Wed Apr 4 2018

...Critical Fire Weather Conditions Likely This Afternoon, Along 
and South of the Nebraska-Kansas Border...

NEZ085-086-041700-
/O.EXA.KGID.FW.W.0011.180404T1800Z-180405T0000Z/
Webster-Nuckolls-
354 AM CDT Wed Apr 4 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 085 AND 086...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 085 Webster and 
  Fire Weather Zone 086 Nuckolls.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* TIMING...Wednesday afternoon, from 1 to 7 PM.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ005>007-017>019-NEZ082>084-041700-
/O.CON.KGID.FW.W.0011.180404T1800Z-180405T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-
354 AM CDT Wed Apr 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083 AND 084...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan and Fire Weather Zone 
  084 Franklin.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...Wednesday afternoon, from 1 to 7 PM.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Billings Wright
970 
WWUS83 KGID 041647
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1147 AM CDT Wed Apr 4 2018

...Critical Fire Weather Conditions Likely This Afternoon, Along
and South of the Nebraska-Kansas Border...

KSZ005>007-017>019-NEZ082>086-050000-
/O.CON.KGID.FW.W.0011.180404T1800Z-180405T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-Nuckolls-
1147 AM CDT Wed Apr 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018, 019, 082, 083, 084, 085 AND 086...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 
  084 Franklin, Fire Weather Zone 085 Webster and Fire Weather 
  Zone 086 Nuckolls.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* TIMING...Wednesday afternoon, from 1 to 7 PM.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
961 
WWUS83 KGID 042351
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
651 PM CDT Wed Apr 4 2018


KSZ005>007-017>019-NEZ082>086-050100-
/O.EXP.KGID.FW.W.0011.000000T0000Z-180405T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-Nuckolls-
651 PM CDT Wed Apr 4 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007,
017, 018, 019, 082, 083, 084, 085 AND 086...

The wind will continue to decrease through the evening hours and
the relative humidity values will gradually increase.

$$

Wesely

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:35 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 3, 12:35 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1235 PM CDT Tue Apr 3 2018

.UPDATE...
Issued at 1015 AM CDT Tue Apr 3 2018

A couple quick notes about the rest of today/past few hours:

1) Precipitation: Although some flurries and/or a few spits of
light freezing drizzle continue mainly within the northeast 1/3 or
so of our coverage area (CWA), overall this has been the little-
to-no-impact "event" that we expected it to be 24 hours ago. About
the only exception: Per a call to Valley County dispatch and road
reports on the Neb 511 web page, light freezing drizzle must have
been a bit more pervasive in our far north. Overall though, the
vast majority of lingering light precip this morning should be
mainly in the form of flurries, and we continue to be comfortable
without any formal Winter Weather Advisory. Even any flurry
activity should largely be over with by Noon.

2) Winds: We are finally starting to see a few automated sites
report peak gusts of 40+ MPH, but overall have been a bit
"underwhelmed" thus far with the wind speeds. Compared to 24 hours
ago, am a bit less concerned about isolated peak gusts into the
"severe" 55-60 MPH range, but certainly gusts to around 50 MPH are
still on the table. Overall though, am still comfortable (at
least so far) without having a formal High Wind Warning.

UPDATE Issued at 635 AM CDT Tue Apr 3 2018

As expected, as the winds have turned north and picked up in speed
slightly, the visibility has increased and ceilings have lifted.
Expect this trend to continue across the area.

Ord and Lexington have reported snow, and expect this band to
continue to track eastward. Did update to carry the snow a bit
further south, but think the overall impact will be low with a
trace to a few tenths possible.

Winds have already increased closest (relatively) to the surface
low in north central Kansas, and expect the stronger winds to
continue to develop during the morning across the area.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Tue Apr 3 2018

There is a lot going on this morning. Fog, drizzle/freezing
drizzle ahead of the front, a wintry mix/snow behind the cold
front and don't forget the wind.

Fog and low stratus developed late Monday evening which the
HRRR/RAP indicated fairly well. Following the trends of these
high-res models, the low visibilities should diminish towards
sunrise as the stronger north winds pick up behind the cold front.
Patchy drizzle and freezing drizzle are also present ahead of the
cold front this morning across mainly south central Nebraska. With
warmer ground temperatures and a short duration, think the impact
will be fairly minimal.

Behind the front, which is beginning its quick trek across the
area, light to moderate precipitation is falling. Expecting Ord to
see some precipitation within the next hour or two and it
spreading southward towards sunrise. The bulk of the precipitation
will be along and north of I-80, but there could be some light
wintry mix/snow just south of the interstate as well. The majority
of snowfall accumulation will be north of the area in northern
Nebraska and southern South Dakota, but some areas along and north
of I-80 could see a few tenths up to an inch. Any snowfall is
expected to be east of the area by noon.

Northerly winds will be strong throughout the day. Sustained wind
speeds will be 30 to 35 mph with gusts up to 45 to 50 mph. The
strongest winds will be across the western portions of the area,
especially in north central Kansas.

Temperatures today will be cool...and the wind won't help. Highs
will be in the 30s across much of the area, with a few low 40s in
north central Kansas.

Tonight, surface low pressure will be moving overhead with mostly
clear skies. Temperatures are expected to drop like a rock. Lows
in the teens are expected.

.LONG TERM...(Wednesday through Monday)
Issued at 342 AM CDT Tue Apr 3 2018

Wednesday - Thursday:
The middle of the week will be back to near normal. Highs will be
in the 50s and low 60s. The surface high moving overhead early
Wednesday will push to the east allowing for southerly return
flow. A front will pull through the area during the day Thursday
as a disturbance drops into the Great Lakes region. This will
largely be a wind shift, with the cold air coming later.

Thursday night - Saturday:
The true colder air will arrive late Thursday into Friday morning
as the potent upper disturbance dislodges a cold arctic airmass.
This cold air will filter in Friday morning, bringing with it
another chance for snow. The best chance for snow will be across
western Nebraska into south central Nebraska/north central Kansas.
It's still early, but another couple inches or higher are
possible. Stay tuned to this period as it nears. Snow would end
late Friday night. Highs on Friday will be cold, near the freezing
mark. Saturday will be slightly warmer with southerly flow.

Saturday night - Monday:
Another disturbance will be approaching the area from the west for
the weekend, bringing another chance for precipitation. This
looks to be a decent chance for precipitation, especially early
Sunday. Highs for Sunday and Monday look to be in the 40s and 50s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1235 PM CDT Tue Apr 3 2018

General overview:
Overall, improving conditions through the period with diminishing
winds and VFR ceiling/visibility the majority of the time. The
majority of "issues" (including sub-VFR ceiling and strongest
winds) should focus during these first 3-6 hours. Read on for more
element-specific details...

Ceiling:
The biggest forecast challenge is determining exactly when a
solid/persistent return to VFR ceiling occurs. Based on satellite
trends and low-level RH model guidance, KEAR could easily scatter
out by 19Z. At KGRI, at least a high-end MVFR ceiling could
linger through at least 21Z, and perhaps even slightly beyond
this. Certainly by late afternoon, confidence in quite high in
VFR, with only limited high-level cloud cover arriving later in
the period.

Winds:
The strongest winds of the period will focus during these first 6
hours, with sustained speeds commonly 20-30kt/gusts 30-40kt. A
steady decrease in speeds will commence late this afternoon/early
this evening, with a generally light/variable regime dominating
most of the overnight/early morning hours. On Wednesday
morning/early afternoon, a gradual increase in south winds will
occur, with gusts into the 20-25kt range likely very late in the
period.

&&

.FIRE WEATHER...
Issued at 342 AM CDT Tue Apr 3 2018

Elevated fire weather conditions exist for both today and
Wednesday. Today northerly winds will be very strong, so any fire
that develops will get out of control quickly. However, the
relative humidity values will be between 25 and 30 percent,
allowing for near-critical conditions, and no red flag warning.

On Wednesday, fire weather conditions look to be a bit more
favorable for mainly north central Kansas, but could reach into
the southern row of south central Nebraska counties. Relative
humidity values will be around 20 percent and south-southwesterly
winds will be between 20 and 25 mph. Will need to watch for a
potential Red Flag Warning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

1015AM UPDATE...Pfannkuch
SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Pfannkuch
FIRE WEATHER...Billings Wright
Hazardous weather outlook, Apr 3, 9:06 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
906 AM CDT Tue Apr 3 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
906 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Through this morning, a wintry mix of light snow, and maybe very
light freezing drizzle remains possible, especially northeast of a
line from Loup City, to Grand Island, to Hebron Nebraska. Little,
if any, travel impact is expected from this very light precipitation.

The bigger story today, for the entire outlook area, will be
strong north-northwest winds. Sustained speeds will commonly be 25
to 35 MPH, with frequent gusts of 40 to 50 MPH. A few isolated
higher gusts closer to 60 MPH cannot be ruled out, but speeds this
high would be the exception. Winds will steadily decrease late
this afternoon into this evening, and will become light overnight.

Finally, near-critical fire weather conditions are expected this
afternoon, mainly within Furnas, Phillips and Rooks counties, due
to the combination of the very strong winds and relative humidity
values as low as 25 percent. However, even outside this area, any
fires that develop could get out of control quickly due to the
strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday afternoon, near-critical to critical fire weather
conditions are likely, mainly within north central Kansas, but
extending at least as far north as a line from Elwood to Franklin
in Nebraska. This is due to the combination of relative humidity
values of 20 to 25 percent, and breezy south winds gusting at
least 25 to 30 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Nebraska, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.